Lamivudine (Epivir) is generally a safe drug, with fewer side-effects than other nucleoside reverse transcriptase inhibitors (NRTIs). Its commonest side-effects are headache, fatigue, and nausea which generally subside over time. Other side-effects include decreased appetite, diarrhoea, skin rash, and abdominal pain. Nausea and diarrhoea can be controlled with other medicines, which can be prescribed before starting lamivudine. Lamivudine's side-effects are most likely to occur during the early weeks of treatment.

Discontinuation of lamivudine may result in a flare-up of hepatitis B infection in people with HIV/HBV co-infection. Careful monitoring of these individuals is advised.

Less common side-effects of lamivudine are pancreatitis (usually in advanced disease) peripheral neuropathy, anaemia, decreased neutrophil count, increased liver enzymes, fat redistribution. neutropenia (low white blood cell counts) and rash. There have also been reports of hair loss, severe anaemia and lactic acidosis (a serious increase in levels of lactic acid in the blood) among people receiving lamivudine, while pancreatitis has been reported in children.

Community Consensus Statement on Access to HIV Treatment and its Use for Prevention

Together, we can make it happen

We can end HIV soon if people have equal access to HIV drugs as treatment and as PrEP, and have free choice over whether to take them.

Launched today, the Community Consensus Statement is a basic set of principles aimed at making sure that happens.

The Community Consensus Statement is a joint initiative of AVAC, EATG, MSMGF, GNP+, HIV i-Base, the International HIV/AIDS Alliance, ITPC and NAM/aidsmap

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.

NAM’s information is intended to support, rather than replace, consultation with a healthcare professional. Talk to your doctor or another member of your healthcare team for advice tailored to your situation.